Thank you for your inquiry.
If your patient's reactions were really related to the B12 preparations (8 hours after ingestion puts the relationship in question) it is not unlikely that they were due to vitamin B12 itself. Although reasonably rare, such reactions have been reported a number of times in the literature. Three such references are copied for you below. One of these, the article in the “Annals of Allergy,” is readily accessible, and discusses skin testing and gives a very helpful, although brief, review of the literature with other references.
Since the patient reacted to two separate vitamin B12 ingestions, at this time I would pursue vitamin B12 as the most likely agent.
Also, some of the excipients in these preparations have been rarely known to cause anaphylaxis; for example, carboxymethylcellulose and mannitol (see below). But there is nothing in common that I could detect between the two preparations that would be likely to cause anaphylaxis other than the vitamin B12.
The “Annals” article will guide you in a workup for allergy to vitamin B12 with skin test concentrations, et cetera, if you wish to evaluate him further in this regard.
Finally it could still be that the supplements, because of the delay in the reaction after ingestion, were not the causative agent.
Thank you again for your inquiry and we hope this response is helpful to you.
Djuric V, Bogic M, Popadic AP, Spiric VT, Raskovic S. Anaphylactic reaction to hydroxycobalamin with tolerance to cyanocobalamin. Ann Allergy Asthma Immunol. 2012 Mar;108(3):207-8. doi: 10.1016/j.anai.2011.12.009. Epub 2012 Jan 11.
Vidal C, Lorenzo A. Anaphylactoid reaction to hydroxycobalamin with tolerance of cyanocobalamin. Postgrad Med J. 1998 Nov;74(877):702.
Moloney FJ, Hughes R, O'Shea D, Kirby B. Type I immediate hypersensitivity reaction to cyanocobalamin but not hydroxycobalamin. Clin Exp Dermatol. 2008 Jul; 33(4):412-4. Epub 2008 May 21.
Background: Anaphylaxis to mannitol present naturally in pomegranate and cultivated mushroom in a sensitized subject has been described recently, and an IgE-mediated mechanism to this sugar alcohol has been proposed. The same subject also experienced severe allergic reactions to a chewable pharmaceutical (cisapride drug).
Objective: The purpose of the study was to identify allergenic component in the pharmaceutical preparation, and also, to understand the mechanism of immediate hypersensitivity to mannitol.
Methods: Methodology involved skin prick tests (SPTs), high-performance liquid chromatographic (HPLC) analysis of pharmaceutical preparations, separation of mannitol by Ca++-ion-moderated cation-exchange chromatography, preparation of alditol-protein conjugates by reductive amination, SPT using the conjugates, hapten affinity purification of the allergic serum on D-mannitol-keyhole limpet haemocyanin (KLH)-Sepharose CL-6B, and detection of serum mannitol-specific IgE by ELISA.
Results: Component testing by SPT, and HPLC analysis of various pharmaceuticals indicated that the excipient mannitol is the causative allergen. Mannitol separated from Cisapid MPS showed allergenic activity by SPT. Among the several conjugates tested by SPT, D-mannitol-bovine serum albumin and D-mannitol-KLH showed positive weal/flare reaction, demonstrating the presence of cell-bound mannitol-specific IgE in vivo. Negative results with D-glucitol, D-galactitol, meso-erythritol, and L-mannitol protein conjugates clearly showed that the mannitol-specific human IgE is very specific to the D-isomer of mannitol. ELISA using the hapten affinity-purified allergic serum was positive, demonstrating the presence of mannitol-specific serum IgE in the allergic subject.
Conclusion: Mannitol, which is widely used as a food and drug additive (excipient), can rarely cause IgE-mediated anaphylaxis. This study is the first one to demonstrate the presence of mannitol-specific human IgE in a sensitized allergic subject to validate an IgE-mediated hypersensitivity mechanism for mannitol.
Phil Lieberman, M.D.